Mississippi, 2021Flash Flood and Damaging Winds in Mississippi, July 10 to 12, 2021
July 10 to 12, 2021 · NWS JAN · 3 events in 3 counties and zones
Decaying mesoscale convective systems affected the ArkLaMiss region during the overnight and morning hours of the 10th through the 12th. These storms brought some heavy rain, which resulted in localized flash flooding to portions of the region as well as some damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Decaying mesoscale convective systems affected the ArkLaMiss region during the overnight and morning hours of the 10th through the 12th. These storms brought some heavy rain, which resulted in localized flash flooding to portions of the region as well as some damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 10, 5:16 AM CST, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 10, 5:16 AM CST, 4 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
616 AM CDT Sat Jul 10 2021
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
Some IFR/LIFR ceilings are ongoing at PIB/HBG and also across NW
at GLH, GWO and MEI through 14-15Z. Some morning convection is
developing across SW MS and may make it to JAN/HKS by mid-morning
between 14-16Z. After that, focus will shift to developing
showers/storms, most of this looks to occur in the 17-22z window
and across the E/SE half. Most of the Sat evening looks to be
quiet. /CME/
&&
.DISCUSSION...
Today and tonight...Today looks to be somewhat similar to
yesterday in that the better focus for rain/storms will be over
the S/SE. However, today we looked to have a bit better moisture
advection into the area along with a more supportive low level
flow regime that supports more convergence than prev days. Also,
there will be a subtle wave in the upper levels that will help
promote divergence aloft which in turn will help with low level
convergence. What this means is better PoPs than the prev days and
will carry 50-70% for the afternoon with the best location across
the SE half. Highs today may run 1-2 degrees lower as much of the
area should get a faster start to the activity. Still, look for
upper 80s to lower 90s. As for strong/severe storm potential
today. I won't rule out some stronger storms and even a couple
severe storms as the environment may be just a bit more favorable
than prev days. Cells with the best chance for gusty winds will be
those that move eastward. At this time, this is a low probability
situation and will not advertise with any graphics.
Activity will begin to diminish by later afternoon and into the
evening. While we may be quiet, there looks to be a decent linear
MCS to take shape to our N/NW across the Mid South. This will serve
to push a cold pool southward late in the tonight period and bring
increasing rain chances to the northern parts of the cwa.
Additionally, this cold pool should have enough vigor to make it
into our N/NW and cool temps a couple degrees lower than guidance is
offering. As for storms, this MCS will be moving into a more stable
and less favorable environment and thus dissipating as it enters our
NW areas. We may see some wind gusts to 30-40 mph, but not
anticipating any severe activity. /CME/
Late weekend-next week (Sun-next Fri)...
Sunday: Upper jet energy will dive SE out of the Rockies &
amplify a trough over the Great Lakes/Ozarks & into the S Plains.
Surface low will develop across the mid-MS Valley dragging a cold
front down through the Ozarks/ArkLaTex. With increasing low-level
flow (i.e. 30kts W-SW bulk shear), organized cold pool/multicell
remains possible. Some ongoing convective cluster looks to be
weakening in the morning hours but this outflow could serve some
impetus for later convective development. Gusty winds will be the
main threat. With high moisture & increasing low-level Theta E
convergence, quick heavy downpours along the W-SW sagging boundary
will bring heavy rain & isolated flash flooding potential. Global
consensus continue to indicate some localized +3-4 inch totals
for areas along & NW of the Natchez Trace. Maintained the
"Limited" for flash flooding potential but expanded this further
E-SE & "Marginal" for isolated severe storms for Sun afternoon
through early evening, mainly between 1-9PM. Main adjustments to
the "Marginal" were to include Interstate 20 corridor from the
Jackson metro to the E into Meridian area. 00Z HRRR & other CAMs
indicate gusty wind potential. In addition, some gradient winds of
15-20mph, with brief gusts up to 25mph are possible ahead of the
SE propagating convective complex/cold pool. No need for mention
in the HWO just yet but something to keep an eye on. Highs were
lowered a couple of degrees towards cooler consensus raw guidance
based on some guidance being on the warm side of the MOS envelope
& rain/storms around.
Next week (Monday): As the closed low rotates over the Ozarks, the
synoptic pattern will be caught in between two deep ridges, one over
the Desert SW & another the subtropical Atlantic. This will keep the
pattern slow to pivot NE, until the heights fall, closed low becomes
less closed off & better PVA ejects the trough energy NE.
Lingering high moisture, lapse rates & some cooler thermo temps
aloft will bring increased low-level moisture convergence &
scattered-numerous convective coverage Monday. Another shortwave
perturbation will help increased ascent/lingering 20kt low-level
flow. This pattern will continue to favor organized convective
potential for isolated strong-severe gusty multicell storms. A
"Marginal" for gusty isolated strong-severe storms could be
possible in future forecasts. Due to lingering high moisture & NE
backbuilding vectors, heavy downpours & isolated flash flooding
remains possible. However, with less moisture convergence, not
confident to continue mention in HWO into Mon afternoon.
Tuesday-Friday: Expect the trough & front to lift NE & W Atlantic
subtropical ridge to build SW underneath the trough. This will help
drive out the strongest low-level moisture convergence/soupy deep
moisture & leading to less focused coverage & more diurnal,
scattered potential into Tues & especially mid-late week (i.e. Wed-
Fri). Near normal heat & humidity will build in by mid-late week.
Lapse rates will remain subtle, with isolated strong storm & quick
heavy downpour/isolated flash flooding potential through the work
week. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 74 89 73 / 58 9 80 69
Meridian 90 72 89 72 / 53 16 67 55
Vicksburg 90 76 89 73 / 43 9 82 77
Hattiesburg 89 73 89 74 / 64 13 68 32
Natchez 89 74 88 72 / 51 8 78 58
Greenville 92 71 87 71 / 37 27 92 79
Greenwood 91 71 87 70 / 38 24 92 85
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
CME/DC
Hazardous weather outlook, Jul 10, 3:32 AM CST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
432 AM CDT Sat Jul 10 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ019-025>066-072>074-
110945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Noxubee-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
432 AM CDT Sat Jul 10 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated severe thunderstorms capable of damaging wind gusts are
possible Sunday afternoon through early evening in southeast
Arkansas, portions of northeast Louisiana & central to north-
central Mississippi.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is possible, particularly in low-lying
and urban areas, Sunday afternoon through Sunday night in
southeast Arkansas, portions of northeast Louisiana & central to
north-central Mississippi. Rainfall totals between two to three
inches, with locally higher amounts possible, could fall within a
short period of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Sunday night.
MSZ018-110945-
Bolivar-
432 AM CDT Sat Jul 10 2021
This hazardous weather outlook is for portions of northwest
Mississippi.
.DAY ONE...Today and Tonight
SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight
Tonight, isolated severe thunderstorms are possible. Some
thunderstorms could produce damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated severe thunderstorms capable of damaging wind gusts are
possible Sunday afternoon through early evening in southeast
Arkansas, portions of northeast Louisiana & central to north-
central Mississippi.
(https://www.weather.gov/images/jan/graphicast/1.png)
Localized flash flooding is possible, particularly in low-lying
and urban areas, Sunday afternoon through Sunday night in
southeast Arkansas, portions of northeast Louisiana & central to
north-central Mississippi. Rainfall totals between two to three
inches, with locally higher amounts possible, could fall within a
short period of time.
(https://www.weather.gov/images/jan/graphicast/2.png)
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Sunday night.
23
&&
...HAZARD LEGEND...
*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...
Storm Prediction Center (SPC)...
https://www.spc.noaa.gov/
Meso Analysis...
https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
https://www.spc.noaa.gov/products/outlook/
Storm Reports...
https://www.spc.noaa.gov/climo/online/
Flash Flood, Franklin
- When
- July 10, 10:15 AM CST to 12:15 PM CST
- Where
- Franklin County, 5.11 mi NW of Franklin to 5.3 mi NW of Franklin
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.466, -91.168
Flash flooding stranded a vehicle and neared a mobile home along Tower Road.
Thunderstorm Wind, Lowndes
- When
- July 10, 4:30 PM CST
- Where
- Lowndes County, 2.95 mi NE of Caledonia
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Broadcast Media
- Coordinates
- 33.714, -88.299
An outbuilding was destroyed, some tree limbs were snapped, a tree was uprooted and the roof of another outbuilding was damaged.
Thunderstorm Wind, Warren
- When
- July 12, 3:05 AM CST
- Where
- Warren County, 1.07 mi E of Yokena
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 32.173, -90.932
Several homes were damaged in the Yokena area. One home received roof damage and another was destroyed by falling trees. Several trees were also blown down, one of which fell onto a power line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 10, 20212 deaths · 2 events
- Tornado and Damaging Winds in Missouri, July 10, 2021$2.0 million · EF2 · 4 events
- Dust Storm and Hail in Arizona, July 10, 2021$432,000 · 1 in hail · 33 events
- Flash Flooding and Dust Storm in Arizona, July 10, 2021$352,000 · 1 in hail · 19 events
- Tornado and Flash Flooding in Oklahoma, July 10 to 11, 2021$60,000 · EF1 · 20 events
- Flash Flooding and Damaging Winds in Kentucky, July 10 to 11, 2021$202,000 · 56 kt wind · 8 events
- Flash Flooding and Damaging Winds in Arizona, July 10 to 15, 2021$74,000 · 73 kt wind · 9 events
- Damaging Winds in Virginia, July 10, 2021$48,000 · 60 kt wind · 6 events
- Tornadoes and Flash Flood in Illinois, July 10, 2021EF1 · 7 events
- Tornado and Hail in Arizona, July 10, 2021EF1 · 2 events
- Damaging Winds in Nebraska, July 10, 2021$22,000 · 70 kt wind · 3 events
- Damaging Winds in Illinois, July 10, 2021$19,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959443, 959356, 959444.